Nebraska, 2016

Extreme Cold in Nebraska, December 17 to 18, 2016

December 17 to 18, 2016 · NWS CYS · 9 events in 9 counties and zones

Sustained winds of 15 to 30 mph combined with temperatures of -10 to -30 degrees produced lowest wind chill temperatures of -30 to -60 degrees across the western Nebraska Panhandle.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Sustained winds of 15 to 30 mph combined with temperatures of -10 to -30 degrees produced lowest wind chill temperatures of -30 to -60 degrees across the western Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 16, 11:02 PM MST, 58 minutes earlier.

Area forecast discussion, Dec 16, 11:02 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1102 PM MST Fri Dec 16 2016

.UPDATE...
Issued at 816 PM MST Fri Dec 16 2016

A quick moving but vigorous snow squall passed across southern
portions of Carbon and Albany Counties earlier this evening. it
brought strong winds in excess of 60 mph to portions of the I-80
corridor and area highways west of Laramie, and heavy snow.
The squall line weakened significantly as it passed over Laramie
and the Summit, with gusts averaging 25 to 35 mph with a brief
period of heavy snow as it passed over Cheyenne. The line of
heaviest snow is now passing eastward across the Nebraska
panhandle, with light to moderate snow continuing for many
locations across the forecast area in its wake. Once the line
clears to the east, we'll see light snow continue on and off
tonight before diminishing by sunrise. Winds will steadily ease
tonight, shifting to the west northwest as well. Temps have
dropped to the single digits already and will drop further tonight
to brutally cold values. Stay indoors if you can, and make sure
your pets aren't left outside for any extended period of time!

&&

.SHORT TERM...(This evening through Saturday)
Issued at 132 PM MST Fri Dec 16 2016

Tonight...Our forecast remains on track based on current trends
and the model progs. Heaviest snow has already fallen across
portions of our northern counties north of a Rawlins to
Scottsbluff line. Models show the more widespread light to
moderate snow will gradually drift south this evening over our
southern counties. Best lift ends after 06Z tonight, thus the 09Z
expiration of the winter storm warning and winter weather advisory
looks on track. With bitterly cold temperatures and progged winds,
wind chill temperatures will fall into the -20 to -40 degrees
range, thus we have issued a wind chill warning for late tonight
and Saturday morning for locations mainly east of a Douglas to
Laramie line, with a wind chill advisory for locations further
west.

Saturday...Light snow will quickly end across our southern
counties early with clearing skies thereafter. Despite the
sunshine, maximum temperatures will be quite brutally cold and
only in the single digits with 700 mb temperatures near -22
Celsius.

Saturday night...Another cold night in the Arctic airmass, though
the coldest readings will be north of a line from Scottsbluff to
Kimball and to Sidney. Light west winds will keep the low levels
well mixed with most temperatures not as cold as tonight.

Sunday...Northwest flow aloft continues along with the passage of
several weaker shortwaves producing no more than partly cloudy
skies due to high level moisture aloft. Warmer temperatures as the
airmass slowly moderates. Compromised between the NAM and GFS MOS
maximums for high temperatures.

.LONG TERM...(Sunday night through Friday)
Issued at 132 PM MST Fri Dec 16 2016

West to northwest flow aloft will prevail through the long term,
with dry conditions through Tuesday. Temperatures will moderate,
with highs 25-35 Monday and warming to 32-42 Tuesday. 850/700mb
gradients will favor stronger west winds Monday and Tuesday, with
gusts 35-45 kt possible for the wind prone areas of southeast
Wyoming.

A Pacific shortwave trough and associated cold front will move
quickly east across the north/central Rockies and plains Wednesday.
Snow develops Tuesday night over the Snowy/Sierra Madres, as well
as northeast/east central Wyoming into Wednesday, ending Wednesday
evening. At this time, expect light snow accumulations outside the
mountains. Winds will be blustery from the northwest behind the
front, decreasing Wednesday night. Lows Wednesday night will be
seasonably cold with single digits and teens. Highs Thursday will
average in the 20s and 30s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1100 PM MST Fri Dec 16 2016

Widespread MVFR conditions will continue tonight in light snow
and low stratus. Gusty northerly winds will prevail as well. Winds
will ease and shift to the west-northwest early Saturday morning
as the storm system shifts to the east. Snow will end from north
to south as we approach sunrise.

&&

.FIRE WEATHER...
Issued at 120 PM MST Fri Dec 16 2016

Relatively high afternoon humidities will limit fire weather
potential. No concerns anticipated.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 2 AM MST Saturday for WYZ101>108-110-
     112-114.

     Wind Chill Warning from 2 AM to noon MST Saturday for WYZ101>103-
     106>108-115>119.

     Winter Weather Advisory until 2 AM MST Saturday for WYZ109-111-
     113-115>119.

     Wind Chill Advisory from 2 AM to noon MST Saturday for WYZ104-
     105-109>114.

NE...Winter Storm Warning until 2 AM MST Saturday for NEZ002-003-095-
     096.

     Wind Chill Warning from 2 AM to noon MST Saturday for NEZ002-003-
     019>021-054-055-095-096.

     Winter Weather Advisory until 2 AM MST Saturday for NEZ019>021-
     054-055.

&&

UPDATE...RJM
SHORT TERM...RUBIN
LONG TERM...MJ
AVIATION...RJM
FIRE WEATHER...RUBIN
Hazardous weather outlook, Dec 16, 2:10 PM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MST FRI DEC 16 2016

NEZ002-003-095-096-WYZ101>108-110-112-114-171200-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SIERRA MADRE RANGE-SNOWY RANGE-
210 PM MST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL BRING SNOW AND BLOWING SNOW TO MUCH OF SOUTHEAST
WYOMING AND THE NORTHERN NEBRASKA PANHANDLE THROUGH TONIGHT.
SIGNIFICANT ACCUMULATIONS ARE LIKELY FOR THE MOUNTAINS AND AREAS
NORTH OF A RAWLINS TO CHUGWATER TO ALLIANCE LINE. WINTER STORM
WARNINGS ARE IN EFFECT UNTIL 2 AM MST SATURDAY. REFER TO THESE
PRODUCTS FOR MORE INFORMATION ON SNOW ACCUMULATIONS AND RELATED
IMPACTS.

WIND CHILL ADVISORIES AND WARNINGS ARE IN EFFECT FROM 2 AM TONIGHT
THROUGH NOON SATURDAY FOR WIND CHILL VALUES FROM 20 BELOW TO 40
DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXTREMELY DANGEROUS AND LIFE THREATENING WIND CHILLS ARE EXPECTED
ACROSS MUCH OF THE AREA LATE TONIGHT AND SATURDAY MORNING. LOW
TEMPERATURES IN THE TEENS BELOW ZERO WILL COMBINE WITH WINDS OF
10 TO 20 MPH TO PRODUCE WIND CHILLS OF 20 TO 40 DEGREES BELOW
ZERO.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE
NATIONAL WEATHER SERVICE IN CHEYENNE.

NEZ019>021-054-055-WYZ109-111-113-115>119-171200-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
210 PM MST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD ALONG THE INTERSTATE 80 CORRIDOR FROM RAWLINS TO
CHEYENNE AND SIDNEY INTO THIS EVENING...THEN WILL CONTINUE BEFORE
TAPERING OFF AFTER MIDNIGHT. WINTER WEATHER ADVISORIES ARE IN EFFECT
UNTIL 2 AM MST SATURDAY. REFER TO THESE PRODUCTS FOR MORE
INFORMATION ON SNOW ACCUMULATIONS AND RELATED IMPACTS.

WIND CHILL ADVISORIES AND WARNINGS ARE IN EFFECT FROM 2 AM TONIGHT
UNTIL NOON SATURDAY FOR WIND CHILL VALUES FROM 20 BELOW TO 40
DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS WIND CHILLS ARE EXPECTED FOR MUCH OF THE AREA LATE
TONIGHT AND SATURDAY MORNING. LOW TEMPERATURES IN THE SINGLE
DIGITS AND TEENS BELOW ZERO WILL COMBINE WITH WINDS OF 10 TO 20
MPH TO PRODUCE WIND CHILLS OF 20 TO 40 DEGREES BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE
NATIONAL WEATHER SERVICE IN CHEYENNE.

In the hours before

Local storm report, Dec 16, 8:59 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     EXTR WIND CHILL  2 NW SHIRLEY BASIN      42.37N 106.24W
12/16/2016  M32 F            CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE SHIRLEY RIM.

&&

DDEAL
Local storm report, Dec 16, 8:59 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     EXTR WIND CHILL  2 NW SHIRLEY BASIN      42.37N 106.24W
12/16/2016  M-32 F            CARBON             WY  DEPT OF HIGHWAYS

            THIS IS WYDOT SITE SHIRLEY RIM.

&&

DDEAL
Local storm report, Dec 16, 9:07 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
907 PM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     EXTR WIND CHILL  13 S GLENDO             42.32N 105.03W
12/16/2016  M-25 F           PLATTE             WY   DEPT OF HIGHWAYS

0852 PM     EXTR WIND CHILL  ESTERBROOK              42.41N 105.36W
12/16/2016  M-30 F           CONVERSE           WY   MESONET

&&

DDEAL
Local storm report, Dec 16, 9:11 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
911 PM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     EXTR WIND CHILL  2 NW SHIRLEY BASIN      42.37N 106.24W
12/16/2016  M-33 F           CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE SHIRLEY RIM.

&&

DDEAL
Local storm report, Dec 16, 9:31 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
931 PM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     EXTR WIND CHILL  8 S CHUGWATER           41.64N 104.82W
12/16/2016  M-26 F           LARAMIE            WY   DEPT OF HIGHWAYS

0855 PM     EXTR WIND CHILL  WHITAKER                41.41N 104.87W
12/16/2016  E-24 F           LARAMIE            WY   DEPT OF HIGHWAYS

&&

DDEAL
Local storm report, Dec 16, 10:04 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1004 PM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY SNOW       CHADRON                 42.83N 103.00W
12/16/2016  M7.5 INCH        DAWES              NE   BROADCAST MEDIA

            STORM TOTAL SNOWFALL.

&&

MAZUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Banner

When
December 17, 12:00 AM MST to December 18, 9:00 AM MST
Where
Banner forecast zone
Reported by
Official NWS Observations
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Sustained winds of 15 to 25 mph combined with temperatures of -10 to -20 degrees produced lowest wind chill temperatures of -30 to -40 degrees.

Extreme Cold/Wind Chill, Box Butte

When
December 17, 12:00 AM MST to December 18, 9:00 AM MST
Where
Box Butte forecast zone
Reported by
Official NWS Observations
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Sustained winds of 15 to 25 mph combined with temperatures of -20 to -25 degrees produced lowest wind chill temperatures of -30 to -50 degrees.

Extreme Cold/Wind Chill, Cheyenne

When
December 17, 12:00 AM MST to December 18, 9:00 AM MST
Where
Cheyenne forecast zone
Reported by
Official NWS Observations
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sustained winds of 20 to 30 mph combined with temperatures of -10 to -20 degrees produced lowest wind chill temperatures of -35 to -50 degrees.

Extreme Cold/Wind Chill, Dawes

When
December 17, 12:00 AM MST to December 18, 9:00 AM MST
Where
Dawes forecast zone
Reported by
Official NWS Observations
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Sustained winds of 20 to 25 mph combined with temperatures of -20 to -30 degrees produced lowest wind chill temperatures of -40 to -60 degrees.

Extreme Cold/Wind Chill, Kimball

When
December 17, 12:00 AM MST to December 18, 9:00 AM MST
Where
Kimball forecast zone
Reported by
Official NWS Observations
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Sustained winds of 15 to 20 mph combined with temperatures of -10 to -15 degrees produced lowest wind chill temperatures of -30 to -40 degrees.

Extreme Cold/Wind Chill, Morrill

When
December 17, 12:00 AM MST to December 18, 9:00 AM MST
Where
Morrill forecast zone
Reported by
Official NWS Observations
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Sustained winds of 20 to 25 mph combined with temperatures of -15 to -20 degrees produced lowest wind chill temperatures of -35 to -45 degrees.

Extreme Cold/Wind Chill, North Sioux

When
December 17, 12:00 AM MST to December 18, 9:00 AM MST
Where
North Sioux forecast zone
Reported by
Official NWS Observations
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Sustained winds of 20 to 25 mph combined with temperatures of -20 to -25 degrees produced lowest wind chill temperatures of -40 to -50 degrees.

Extreme Cold/Wind Chill, Scotts Bluff

When
December 17, 12:00 AM MST to December 18, 9:00 AM MST
Where
Scotts Bluff forecast zone
Reported by
Official NWS Observations
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Sustained winds of 10 to 20 mph combined with temperatures of -20 to -25 degrees produced lowest wind chill temperatures of -30 to -45 degrees.

Extreme Cold/Wind Chill, South Sioux

When
December 17, 12:00 AM MST to December 18, 9:00 AM MST
Where
South Sioux forecast zone
Reported by
Official NWS Observations
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Sustained winds of 20 to 25 mph combined with temperatures of -20 to -25 degrees produced lowest wind chill temperatures of -40 to -50 degrees.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673807, 673808, 673809, 673810, 673811, 673812, 673813, 673814, 673815.